Skip to main content

On the distribution of the number of customers in the symmetric M/G/1 queue


We consider an M/G/1 queue with symmetric service discipline. The class of symmetric service disciplines contains, in particular, the preemptive last-come-first-served discipline and the processor-sharing discipline. It has been conjectured in Kella et al. [1] that the marginal distribution of the queue length at any time is identical for all symmetric disciplines if the queue starts empty. In this paper we show that this conjecture is true if service requirements have an Erlang distribution. We also show by a counterexample, involving the hyperexponential distribution, that the conjecture is generally not true.

This is a preview of subscription content, access via your institution.


  1. O. Kella, B. Zwart, and O. Boxma, Some time-dependent properties of symmetric M/G/1 queues. J. Appl. Prob. 42 (2005) 223–234.

    Article  Google Scholar 

  2. F.P. Kelly, Reversibility and Stochastic Networks (John Wiley, Chichester, 1979).

    Google Scholar 

  3. M.Yu. Kitaev, The M/G/1 processor-sharing model: transient behavior. Queueing Systems 14 (1993) 239–273.

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Artëm Sapozhnikov.

Additional information

AMS Subject Classifications Primary—60K25; Secondary—90B22

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Denisov, D., Sapozhnikov, A. On the distribution of the number of customers in the symmetric M/G/1 queue. Queueing Syst 54, 237–241 (2006).

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI:


  • Symmetric queue
  • Time-dependent analysis
  • Insensitivity
  • Processor-sharing queue
  • Last come first served queue